Colorado, 2015

Hail in Colorado, August 21, 2015

August 21, 2015 · NWS GLD · 1 event in 1 county or zone

A severe thunderstorm developed south of Burlington during the afternoon. Large hail up to tennis ball size was reported with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm developed south of Burlington during the afternoon. Large hail up to tennis ball size was reported with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 21, 2:14 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 21, 2:14 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT FRI AUG 21 2015

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 304 PM MDT FRI AUG 21 2015

LATEST SATELLITE IMAGERY INDICATES ZONAL FLOW OVER THE PLAINS WITH
SHORT WAVE TROUGHS IN THE FLOW OVER KANSAS DOWN INTO TEXAS.  AT THE
SURFACE A TROUGH/DRY LINE WAS LOCATED OVER EAST CENTRAL COLORADO
STRETCHING NORTHEAST TO SOUTHWEST NEBRASKA.  STRONG TO SEVERE STORMS
WERE FORMING ON THE SURFACE FEATURE AND SLOWLY MOVING EAST.

FOR THE REST OF THE AFTERNOON STRONG TO SEVERE STORMS WILL CONTINUE
TO DEVELOP ALONG THE SURFACE TROUGH/DRY LINE AND SLOWLY MOVE
EASTWARD.  STORMS WILL DEVELOP SOUTHWARD ALONG THE SURFACE FEATURE
THROUGH THE AFTERNOON.  EXPECT THE STORM COVERAGE/INTENSITY TO PEAK
BY LATE AFTERNOON.  LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS
TO 70 MPH WILL BE THE PRIMARY THREATS.  MAIN UNCERTAINTY IS HOW FAR
EAST WILL THESE STORMS MOVE BEFORE WEAKENING.  WITH THE MAJORITY OF
THE LIFT TIED TO THE SURFACE FEATURE...THE STORMS SHOULD NOT LAST
TOO LONG ONCE THEY MOVE OFF THE BOUNDARY.  LOOKS LIKE THE BEST
CHANCE FOR SEVERE STORMS WILL BE BETWEEN WHERE THE BOUNDARY
CURRENTLY IS AND HIGHWAY 83.  FURTHER EAST THE MIXED LAYER CINH
INCREASES ABOVE 50J/KG.

SOUTHERLY WINDS WILL PEAK BY LATE AFTERNOON AS THE BREEZY WINDS FROM
THE LOW LEVEL JET MIX DOWN TO THE GROUND.

TONIGHT STORMS WILL BEGIN TO DISSIPATE BY MID EVENING AT THE LATEST.
AGAIN NOT SURE HOW FAR EAST THESE STORMS WILL LAST BEFORE
WEAKENING...SO MADE VERY LITTLE ADJUSTMENTS TO THE FORECAST.  STORM
ACTIVITY WILL BE DONE BY MIDNIGHT AS LIFT ASSOCIATED WITH THE
SURFACE TROUGH END BY THEN IF NOT BEFORE.

OTHERWISE SOUTHERLY WINDS WILL REMAIN BREEZY THROUGH THE EVENING AS
THE SURFACE PRESSURE GRADIENT REMAINS TIGHT.  OVERNIGHT THE WINDS
WILL GRADUALLY WEAKEN FURTHER.

.LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 241 PM MDT FRI AUG 21 2015

FOR THIS RUN OF THE EXTENDED FORECAST...THE PRIMARY SENSIBLE WEATHER
TO FOCUS ON WILL BE SATURDAY INTO SATURDAY NIGHT AS A COLD FRONT
PASSES AND THUNDERSTORM DEVELOPMENT OCCURS.

BEGINNING SATURDAY MORNING...A COLD FRONT SHOULD BEGIN SLIDING INTO
THE FORECAST AREA. AHEAD OF THE FRONT...AMPLE MIXING WILL LEAD TO A
FAST RISE IN THE TEMPERATURES BEFORE THE FRONT MOVES THROUGH.
THEREFORE...HIGH TEMPERATURE FORECAST IS TRICKY BECAUSE OF QUESTIONS
ON THE DEGREE OF WARMING AND FRONT TIMING. AHEAD OF THE COLD
FRONT...A MOIST AND UNSTABLE AIRMASS WILL BE IN PLACE. THE STORM
ENVIRONMENT SHOULD BE CHARACTERIZED BY SBCAPE OF 2000-3500
J/KG...850-500 MB LAPSE RATES OF 8-9 C/KM...0-6 KM BULK SHEAR NEAR
30 KTS...INCREASING IN THE EVENING. THIS MEANS A FEW STRONG/SEVERE
STORMS ARE POSSIBLE AHEAD OF THE FRONT. THE LOCATIONS UNDER THE
HIGHEST THREAT FOR STORMS/SEVERE WEATHER LIE ALONG AND SOUTH OF A
LINE FROM HILL CITY KANSAS TO OAKLEY TO KIT CARSON COLORADO. THE
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. WEAK SHEAR
INDICATE STORMS MAY BE PULSE-LIKE IN NATURE BUT SOME ORGANIZATION IS
LIKELY...SIMILAR TO TODAY'S ACTIVITY. ANOTHER ITEM TO NOTE IS THAT
STORM MOVEMENT SHOULD BE ROUGHLY PARALLEL TO THE FRONT. THIS MAY
LEAD TO A FLASH FLOODING THREAT IF STORMS TRAIN ALONG THE EAST/WEST
ORIENTED COLD FRONT. STORMS SHOULD EXIT THE REGION DURING THE
EVENING AS THE FRONT CONTINUES ITS SOUTHWARD PUSH.

FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT...BELOW NORMAL TEMPERATURES
AND DRY WEATHER CAN BE ANTICIPATED. IN FACT...WE WILL LIKELY OBSERVE
A FEW LOW TEMPERATURES IN THE UPPER 40S BOTH SATURDAY AND SUNDAY
NIGHTS. THIS IS SIMILAR TO THE COLD FRONT THAT PASSED THROUGH IN
RECENT DAYS. IN ADDITION TO COOLER WEATHER...VERY DRY AIR ADVECTS IN
FROM THE NORTHWEST. DRY AIR IS ALREADY IN PLACE ACCORDING TO
OBSERVATIONS ACROSS NORTHEAST COLORADO...WYOMING AND MONTANA. THIS
FURTHERS CONFIDENCE IN COOL TEMPERATURES WITH CLEAR SKIES OVERHEAD
AND LIGHT WINDS DUE TO A PASSING SURFACE HIGH PRESSURE.

A WARMING TREND BEGINS MONDAY AS AN UPPER LEVEL RIDGE BUILDS OVER
THE REGION. WITH THE RIDGE OF HIGH PRESSURE IN PLACE AND NO
APPRECIABLE SHORTWAVE TROUGHS ROUNDING THE RIDGE...WENT WITH A DRY
FORECAST. A FEW STORMS MAY SNEAK INTO EAST COLORADO TUESDAY EVENING
BUT MOST ACTIVITY SHOULD REMAIN CONFINED TO THE COLORADO FRONT RANGE.

WEDNESDAY AND BEYOND...GUIDANCE DISAGREEMENT AND UNCERTAINTY
REGARDING SHORTWAVE TROUGH POTENTIAL AND HIGH PRESSURE RIDGE
STRENGTH REDUCE FORECAST CONFIDENCE IN PRECIPITATION CHANCES.
MAINTAINED CR_INITIALIZATION POPS WHICH SEEMED REASONABLE GIVEN THIS
TIME OF YEAR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1136 AM MDT FRI AUG 21 2015

VFR CONDITIONS EXPECTED FOR THE 18Z TAFS. SOUTH WINDS WILL
INCREASE THROUGH THE AFTERNOON THEN DECLINE SOME DURING THE
EVENING. SCATTERED STORMS WILL MOVE EAST ACROSS THE AREA AND BE
MOST LIKELY TO IMPACT KGLD RATHER THAN KMCK LATE THIS AFTERNOON
INTO THE EVENING. MINOR FOG MAY DEVELOP OVERNIGHT INTO EARLY
MORNING FOR BOTH SITES. AT THIS TIME KGLD LOOKS MORE FAVORABLE FOR
FOG THAN KMCK. SATURDAY WINDS WILL TURN TO THE WEST THEN NORTHWEST AHEAD
OF A COLD FRONT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...RRH
AVIATION...JTL
Hazardous weather outlook, Aug 21, 1:47 PM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT FRI AUG 21 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222100-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
247 PM MDT FRI AUG 21 2015 /347 PM CDT FRI AUG 21 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ALONG BURLINGTON TO ST. FRANCIS AND BENKELMAN LINE CORRIDOR. THESE
STORMS WILL MOVE SLOWLY EAST ACROSS THE AREA THROUGH THE AFTERNOON
AND EVENING. A FEW OF THESE STORMS WILL BECOME SEVERE WITH LARGE
HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS GUSTS UP TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A STRONG COLD FRONT WILL PASS THROUGH SATURDAY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF THIS FRONT SATURDAY AFTERNOON...
MAINLY SOUTH OF A LINE FROM HILL CITY KANSAS TO OAKLEY TO KIT
CARSON COLORADO. A FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED.

In the hours before

Local storm report, Aug 21, 1:46 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT FRI AUG 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             2 N ST. FRANCIS         39.80N 101.80W
08/21/2015  E1.50 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

BWARREN
Local storm report, Aug 21, 1:50 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT FRI AUG 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             ST. FRANCIS             39.77N 101.80W
08/21/2015  E0.25 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

BWARREN
Local storm report, Aug 21, 1:55 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT FRI AUG 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             4 E ST. FRANCIS         39.77N 101.72W
08/21/2015  E1.00 INCH       CHEYENNE           KS   PUBLIC

            PICTURE SENT OVER TWITTER LOCATION 4E OF ST FRANCIS.

&&

BWARREN
Local storm report, Aug 21, 2:03 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI AUG 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FUNNEL CLOUD     4 N KANORADO            39.40N 102.04W
08/21/2015                   SHERMAN            KS   LAW ENFORCEMENT

            GAME WARDEN IN KANORADO HAS SEEN A FUNNEL CLOUD AND
            ROTATION IN A STORM TO THE WEST FOR SEVERAL MINUTES.
            FUNNEL CLOUD STILL VISIBILE AT TIME OF CALL AND SLOWLY
            MOVING NORTH. APPROXIMATE LOCATION WAS NEAR COUNTY ROAD
            69 NORTH OF KANORADO.

&&

JLUNDQUIST
Special weather statement, Aug 21, 2:08 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT FRI AUG 21 2015

KSZ001-013-212145-
CHEYENNE KS-SHERMAN KS-
308 PM MDT FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND NORTH
CENTRAL SHERMAN COUNTIES UNTIL 345 PM MDT/445 PM CDT/...

AT 307 PM MDT /407 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES SOUTH OF ST. FRANCIS...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHEYENNE AND NORTH CENTRAL SHERMAN COUNTIES.

LAT...LON 3956 10187 3962 10187 3966 10145 3954 10144
TIME...MOT...LOC 2107Z 267DEG 24KT 3958 10183

007
Special weather statement, Aug 21, 3:27 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM CDT FRI AUG 21 2015

KSZ003-NEZ081-212315-
DECATUR KS-RED WILLOW NE-
527 PM CDT FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DECATUR AND SOUTHEASTERN
RED WILLOW COUNTIES UNTIL 615 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OBERLIN...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OBERLIN...DANBURY AND LEBANON.

LAT...LON 4001 10019 4000 10019 4000 10018 3999 10018
      3977 10061 3987 10068 4012 10029
TIME...MOT...LOC 2227Z 238DEG 31KT 3987 10057

007

The radar

The Goodland radar (KGLD), 50 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
August 21, 3:29 PM MST
Where
Kit Carson County, 9.18 mi SSE of Burlington
Measured
2.5 in hail
Reported by
Public
Coordinates
39.171, -102.229

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592788.